Journal of Fourier Analysis and Applications

, Volume 22, Issue 6, pp 1381–1415 | Cite as

Boundedness of Multilinear Pseudo-differential Operators on Modulation Spaces

  • Shahla Molahajloo
  • Kasso A. OkoudjouEmail author
  • Götz E. Pfander


Boundedness results for multilinear pseudodifferential operators on products of modulation spaces are derived based on ordered integrability conditions on the short-time Fourier transform of the operators’ symbols. The flexibility and strength of the introduced methods is demonstrated by their application to the bilinear and trilinear Hilbert transform.


Multilinear pseudo-differential operators Modulation spaces Bilinear Hilbert transform Trilinear Hilbert transform 

Mathematics Subject Classification

Primary 47G30 Secondary 35S99 42A45 42B15 42B35 



K.A. Okoudjou was partially supported by a RASA from the Graduate School of UMCP, the Alexander von Humboldt foundation, and by a grant from the Simons Foundation (\(\# 319197\) to Kasso Okoudjou). G.E. Pfander appreciates the hospitality of the mathematics departments at MIT and at the TU Munich. This project originated during a sabbatical at MIT and was completed during a visit of TU Munich as John von Neumann Visiting Professor. G.E. Pfander also appreciates funding from the German Science Foundation (DFG) within the project Sampling of Operators.


  1. 1.
    Benedek, A., Panzone, R.: The space \(L^p\), with mixed norm. Duke Math. J. 28, 301–324 (1961)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bényi, A., Okoudjou, K.: Bilinear pseudodifferential operators on modulation spaces. J. Fourier Anal. Appl. 10(3), 301–313 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bényi, A., Okoudjou, K.A.: Modulation space estimates for multilinear pseudodifferential operators. Studia Math. 172(2), 169–180 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bényi, A., Okoudjou, K.A.: Local well-posedness of nonlinear dispersive equations on modulation spaces. Bull. Lond. Math. Soc. 41(3), 549–558 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bényi, Á., Torres, R.: Almost orthogonality and a class of bounded bilinear pseudodifferential operators. Math. Res. Lett. 11(1), 1–11 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bényi, Á., Tzirakis, N.: Multilinear almost diagonal estimates and applications. Studia Math. 164(1), 75–89 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bényi, Á., Gröchenig, K., Okoudjou, K., Rogers, L.: Unimodular Fourier multipliers for modulation spaces. J. Funct. Anal. 246(2), 366–384 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bényi, A., Gröchenig, K., Heil, C., Okoudjou, K.: Modulation spaces and a class of bounded multilinear pseudodifferential operators. J. Oper. Theory 54(2), 387–399 (2005)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Bishop, S.: Mixed modulation spaces and their application to pseudodifferential operators. J. Math. Anal. Appl. 363(1), 255–264 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Calderón, A.P., Vaillancourt, R.: On the boundedness of pseudo-differential operators. J. Math. Soc. Jpn. 23, 374–378 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Coifman, R.R., Meyer, Y.: Au delà des opérateurs pseudo-différentiels. Astérisque, vol. 57. Société Mathématique de France, Paris (1978)Google Scholar
  12. 12.
    Czaja, W.: Boundedness of pseudodifferential operators on modulation spaces. J. Math. Anal. Appl. 284(1), 389–396 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Feichtinger, H.G.: Modulation spaces on locally Abelian groups, Technical report, University of Vienna, 1983. Updated version appeared. In: Proceedings of International Conference on Wavelets and Applications 2002, Allied Publishers, Chennai, India, pp. 99–140 (2003)Google Scholar
  14. 14.
    Folland, G.B.: Harmonic Analysis in Phase Space. Annals of Mathematics Studies, vol. 122. Princeton University Press, Princeton (1989)Google Scholar
  15. 15.
    Grafakos, L., Torres, R.H.: Rodolfo A multilinear Schur test and multiplier operators. J. Funct. Anal. 187(1), 1–24 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Gröchenig, K.: Foundation of Time-Frequency Analysis. Brikhäuser, Boston (2001)CrossRefzbMATHGoogle Scholar
  17. 17.
    Gröchenig, K., Heil, C.: Counterexamples for boundedness of pseudodifferential operators. Osaka J. Math. 41(3), 681–691 (2004)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Gröchenig, K., Heil, C.: Modulation spaces and pseudodifferential operators. Integr. Equ. Oper. Theory 34(4), 439–457 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Heil, C., Ramanathan, J., Topiwala, P.: Singular values of compact pseudodifferential operators. J. Funct. Anal. 150(2), 426–452 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Hörmander, L.: The Analysis of Linear Partial Differential Operators I, 2nd edn. Springer, Berlin (1990)zbMATHGoogle Scholar
  21. 21.
    Hörmander, L.: The Weyl calculus of pseudodifferential operators. Commun. Pure Appl. Math. 32, 360–444 (1979)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Kumano-Go, H.: Pseudo-Differential Operators. Translated by H.R. Vaillancourt and M. Nagase. MIT Press, Kumano-Go (1982)zbMATHGoogle Scholar
  23. 23.
    Lacey, M.T.: On the bilinear Hilbert transform. In: Proceedings of the International Congress of Mathematicians, vol. II (Berlin, 1998). Doc. Math. 1998, Extra, vol. II, 647–656Google Scholar
  24. 24.
    Lacey, M.T., Thiele, C.: \(L^p\) estimates on the bilinear Hilbert transform for \(2<p< \infty \). Ann. Math. (2) 146(3), 693–724 (1997)Google Scholar
  25. 25.
    Lacey, M., Thiele, C.: On Calderón’s conjecture. Ann. Math. (2) 149(2), 475–496 (1999)Google Scholar
  26. 26.
    Lacey, M., Thiele, C.: A proof of boundedness of the Carleson operator. Math. Res. Lett. 7(4), 361–370 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Margrave, G.F., Lamoureux, M.P., Grossman, J.P., Henley, D.C., Iliescu, V.: The Gabor transform, pseudodifferential operators, and seismic deconvolution. Integr. Comput. Aided Eng. 12(1), 43–55 (2005)Google Scholar
  28. 28.
    Meyer, Y., Coifman, R.: Wavelets, Calderón-Zygmund and Multilinear Operators. Translated from the 1990 and 1991 French originals by David Salinger. Cambridge Studies in Advanced Mathematics, vol. 48. Cambridge University Press, Cambridge (1997)Google Scholar
  29. 29.
    Molahajloo, S., Pfander, G.E.: Boundedness of pseudo-differential operators on \(L^p\), Sobolev and modulation spaces. Math. Model. Nat. Phenom. 8(1), 175–192 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Muscalu, C., Tao, T., Thiele, C.: Multi-linear operators given by singular multipliers. J. Am. Math. Soc. 15(2), 469–496 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Rochberg, R., Tachizawa, K.: Pseudodifferential operators, Gabor frames, and local trigonometric bases. In: Feichtinger, H.G., Strohmer, T. (eds.) Gabor Analysis and Algorithms: Theory and Applications, pp. 171–192. Birkhäuser, Boston (1997)Google Scholar
  32. 32.
    Sjöstrand, J.: An Algebra of Pseudodifferential Operators. Math. Res. Lett. 1(2), 185–192 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Sjöstrand, J.: Wiener type algebras of pseudodifferential operators. Sémin. Équ. aux dérivées Partielles, 4, 1–19 (1994–1995)Google Scholar
  34. 34.
    Stein, E.M.: Harmonic Analysis: Real-variable Methods, Orthogonality, and Oscillatory Integrals. Princeton University Press, Princeton (1993)zbMATHGoogle Scholar
  35. 35.
    Strohmer, T.: Pseudodifferential operators and Banach algebras in mobile communications. Appl. Comput. Harmon. Anal. 20(2), 237–249 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Taylor, M.E.: Pseudodifferential Operators. Princeton University Press, Princeton (1981)zbMATHGoogle Scholar
  37. 37.
    Toft, J.: Continuity properties for modulation spaces, with applications to pseudo-differential calculus I. J. Funct. Anal. 207, 399–429 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Toft, J.: Continuity properties for modulation spaces, with applications to pseudo-differential calculus II. Ann. Glob. Anal. Geom. 26, 73–106 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Toft, J.: Continuity and Schatten properties for pseudo-differential operators on modulation spaces. Modern Trends in Pseudo-differential Operators. Operator Theory: Advances and Applications, vol. 172, pp. 173–206. Birkhäuser, Basel (2007)Google Scholar
  40. 40.
    Toft, J.: Pseudo-differential operators with smooth symbols on modulation spaces. CUBO 11, 87–107 (2009)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Tachizawa, K.: The boundedness of pseudodifferential operators on modulation spaces. Math. Nachr. 168, 263–277 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Wong, M.W.: Weyl Transforms. Springer, Berlin (1998)zbMATHGoogle Scholar
  43. 43.
    Wong, M.W.: An Introduction to Pseudo-differential Operators, 2nd edn. World Scientific, River Edge (1999)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  • Shahla Molahajloo
    • 1
  • Kasso A. Okoudjou
    • 2
    Email author
  • Götz E. Pfander
    • 3
  1. 1.Department of MathematicsInstitute for Advanced Studies in Basic Sciences (IASBS)Gava zang, ZanjanIran
  2. 2.Department of MathematicsUniversity of MarylandCollege ParkUSA
  3. 3.School of Science and EngineeringJacobs UniversityBremenGermany

Personalised recommendations